Illinois, 2026

Hail in Illinois, February 28, 2026

February 28, 2026 · NWS ILX · 1 event in 1 county or zone

A stationary frontal boundary extending from Kansas City eastward to near Cincinnati, Ohio triggered scattered showers and thunderstorms during the afternoon of February 28th. The convection north of the boundary across central Illinois was elevated in nature, with one cell producing marginally-severe hail in Sangamon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary extending from Kansas City eastward to near Cincinnati, Ohio triggered scattered showers and thunderstorms during the afternoon of February 28th. The convection north of the boundary across central Illinois was elevated in nature, with one cell producing marginally-severe hail in Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 28, 2:19 PM CST, 1 hour 6 minutes earlier. Its key messages:

  • Light wintry precip remains possible Sunday night into Monday. Snow amounts will generally be less than 1", but there is a low chance (20-30%) of a narrow corridor of sleet/freezing rain from near Jacksonville to Robinson.
  • A pattern change will bring warmer and wetter conditions to the Midwest next week. Beneficial rainfall is likely, with a 60-80% chance for over an inch of rain through Thursday. There may be periods of strong to severe thunderstorms, with the first chance being on Wednesday (5 to 15% chance).
Area forecast discussion, Feb 28, 2:19 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
219 PM CST Sat Feb 28 2026

.KEY MESSAGES...

- Light wintry precip remains possible Sunday night into Monday.
  Snow amounts will generally be less than 1", but there is a low
  chance (20-30%) of a narrow corridor of sleet/freezing rain from
  near Jacksonville to Robinson.

- A pattern change will bring warmer and wetter conditions to the
  Midwest next week. Beneficial rainfall is likely, with a 60-80%
  chance for over an inch of rain through Thursday. There may be
  periods of strong to severe thunderstorms, with the first chance
  being on Wednesday (5 to 15% chance).

&&

.DISCUSSION...
Issued at 215 PM CST Sat Feb 28 2026

*** SHORT TERM ***

Much of the short term forecast remains on track. A very weak sfc
low was positioned near Topeka, KS, at of 1245pm/1845z, with a
frontal boundary extending eastward near the US-36/I-72 corridor.
With this front bisecting the ILX CWA, a broad range in temps
exists, with mid 40s at Galesburg and upper 50s south of I-70.
Low- level WAA may initiate a few light showers late
afternoon/early evening southeast of the I-72 corridor (15-20%
chance), but very dry low levels on forecast soundings suggest
more virga than precip reaching the sfc.

The weak sfc low/frontal zone will be shunted south tonight as a
strong sfc high strengths over the Great Lakes/upper Midwest.
Persistent northeasterly winds will continue overnight (gusts of
20- 25 mph). Low-level flow off Lake Michigan could lead to some
lake- enhanced low cloud cover early Sunday morning (best chance
across the northern half of the forecast area). RAP 925mb RH field
seem to capture this potential well. This is more of an aviation
forecast concern than anything else, as partly to mostly cloudy
skies are expected on Sunday regardless.

*** WINTER PRECIP LATE WEEKEND ***

A system remains on track to bring light wintry precip to the
region Sunday evening into Monday morning. The southward and
weaker trend continues, however, latest forecast soundings suggest
that a corridor of icy p-types may occur. It's still a
challenging forecast. CAM soundings vary on the strength of the
warm nose, but all show a 'negative energy' (below freezing) layer
near the surface. Surface temps and sfc wet-bulb temps will be
near or slightly above freezing within this corridor, and ground
temps are on the warm side after air temps in the 70s yesterday.
Considered adding mention of icy p-types in a corridor from about
Jacksonville to Robinson, but held off for now given small
variations in the the model temperature profile will change the
p-type forecast. I would also like to see a more consistent signal
from run-to-run of the models before latching on and including
ice in the forecast.

The probability of at least one inch of snow is down to just 20%
along the I-74 corridor, and peaks at 30-40% in areas south of a
Macomb to Decatur line. These values continue to follow a downward
trend from previous forecasts. The probability of at least 0.01"
of ice accumulation is 20-30% along and south of Jacksonville to
Robinson line, with chances decreasing quickly to the north.

*** A WET PATTERN DEVELOPS ***

As discussed over the last several days, a broad synoptic pattern
shift is anticipated next week, resulting in frequent low pressure
systems/associated frontal boundaries interacting with rich
moisture to produce numerous rain chances.

Rain chances begin Mon night as WAA overspreads the region in
response to a developing system over the Plains. A stalled frontal
boundary is expected to be draped east-west somewhere across the
state from Tues AM through Wed AM. The exact placement remains in
flux, with latest ensemble guidance trending northward (increasing
the rain chances north of I-72 relative to previous forecasts).
Ens PWATs are above the 95th percentile of the model climatology,
so there will be ample moisture interacting with this front, and
cloud layer winds are oriented close to parallel to the front.

Into Wed, models show a potent shortwave lifting towards IL.
Depending on the track of the sfc low/warm sector placement, this
could support a severe storm threat, although models still vary
this far in advance. CSU-MLP continues to highlight a 5-15% chance
of severe storms across the region on Wednesday. At any rate,
expected continued periods of showers/storms on Wed.

From Monday morning through Thursday, there is a 60-80% chance for
1" of precipitation area-wide, and a 20-40% chance of over 2" at
any given location. Additional rain chances exist late next week
into the following week, as this general synoptic pattern
persists.

Erwin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1058 AM CST Sat Feb 28 2026

VFR conditions should continue through at least 06z. Winds will
keep an easterly component through the period, and most commonly
be out of the northeast. Winds become gusty this evening (around
20 kts) and remain so through the rest of the period. A few stray
showers are possible at KSPI/KDEC this afternoon, but chances were
too low to include in the TAF. Thunder is not expected. Low-level
moisture from Lake Michigan could introduce some MVFR clouds late
in the overnight/into Sunday morning, around 1500 feet, but the
height of any low clouds that do form should quickly increase over
the course of Sunday morning.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 28, 2:51 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
251 PM CST Sat Feb 28 2026

ILZ027>031-036>038-040>048-053>057-063-011200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Macon-
Moultrie-Douglas-Coles-Edgar-Clark-
251 PM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor snow accumulations are possible Sunday evening into Monday
morning. Roads may become slippery in spots, especially bridges,
overpasses, and untreated surfaces.

Active weather is forecast Tuesday through Friday, with a 70-90%
chance of widespread rainfall. The repeated rounds of rainfall could
lead to flooding of low-lying areas or rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ049>052-061-062-066>068-071>073-011200-
Scott-Morgan-Sangamon-Christian-Shelby-Cumberland-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
251 PM CST Sat Feb 28 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor snow accumulations are possible Sunday evening into Monday
morning. Roads may become slippery in spots, especially bridges,
overpasses, and untreated surfaces.

There is a 20-30% chance of a trace of icing south of a Jacksonville
to Robinson line late Sunday night into early Monday morning.

Active weather is forecast Tuesday through Friday, with a 70-90%
chance of widespread rainfall. The repeated rounds of rainfall could
lead to flooding of low-lying areas or rises on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Auten

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sangamon

When
February 28, 3:25 PM CST to 3:30 PM CST
Where
Sangamon County, 0.53 mi E of Chatham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.670, -89.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319438.